Tennessee, 2004

Flash Flooding and Hail in Tennessee, April 23, 2004

April 23, 2004 · NWS OHX · 14 events in 7 counties and zones

9 thunderstorm wind, 3 flash flood, 1 lightning, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 22, 8:00 PM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Apr 22, 8:00 PM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
900 PM CDT THU APR 22 2004

.DISCUSSION...
FRONTAL ZONE EXTENDS FROM THE SURFACE LOW IN N CNTRL TX ACROSS
NORTHERN AR INTO THE LOWER OHIO VALLEY. NEW THUNDER SEEMS TO BE DEVELOPING
ALONG AND JUST S OF THIS LINE. LATEST MESOETA SEEMS TO HAVE A GOOD
HANDLE ON THIS DEVELOPMENT. WE EXPECT MORE ACTIVITY TO DEVELOP NEWD ACROSS
NRN AR AND THE LOWER OHIO VALLEY OVERNIGHT. THIS ACTIVITY WILL LIKELY
AFFECT NW HALF OF MIDDLE TENNESSEE WITH A FEW STRAY CELLS MAKING IT
INTO THE SE HALF.

FLOOD WATCH WILL CONTINUE FOR THE NW HALF OF MIDDLE TENNESSEE. THIS AREA
HAS ALREADY GOTTEN 3-4 INCHES OF RAINFALL IN THE PAST 24 HRS WITH ISOLATED
5-6 INCH AMOUNTS. OVERNIGHT MESOETA IS PREDICTING ABOUT ONE HALF INCH
OF GRIDDED RAINFALL WHICH COULD TRANSLATE TO ONE INCH OR MOVE FOR
THE NW PORTION OF THE AREA. THIS RAINFALL COULD RENEW CONCERNS ABOUT
FLODDING IN THIS AREA. THUS WILL KEEP FLOOD WATCH UP DUE TO THE SATURATED
GROUND AND THE POTENTIAL FOR ADDITIONAL RAINFALL OVERNIGHT.

THERE IS SOME SLIGHT POTENTIAL FOR SEVERE STORMS, BUT DO NOT BELEIVE
THIS POTENTIAL IS SIGNIFICANT ENOUGHT TO INCLUDE IN ZONE FORECAST.
OVERALL CURRENT FORECAST LOOKS FINE AND NO UPDATES ARE PLANNED ATTM.
&&

.BNA WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR NW - NCENTRAL PORTIONS OF CWA TONITE.
&&

JLM
Hazardous weather outlook, Apr 22, 4:30 AM CST, 21 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU APR 22 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-231030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT THU APR 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA
THROUGH TONIGHT. THERE CONTINUES TO BE A SLIGHT RISK OF ISOLATED
SEVERE THUNDERSTORMS...ESPECIALLY ACROSS THE NORTHERN COUNTIES. THE
MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH SUNDAY. THE
BEST CHANCE FOR SEVERE THUNDERSTORMS LOOKS TO BE SUNDAY AFTERNOON
AND EVENING WHEN A STRONG COLD FRONT MOVES ACROSS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION REMAINS POSSIBLE TODAY AND AGAIN ON SUNDAY.

07

The radar

The Nashville radar (KOHX), 27 km away, was scanning. The volume nearest the first event began at 07:42 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 flash flood, 1 lightning, 1 hail. Local standard time, as filed.

Flash Flood, Humphreys

When
April 23, 1:45 AM CST to 2:45 AM CST
Where
Humphreys County, 5 mi N of Waverly
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.133, -86.833

Sheriff's department reported high water over Highway 13 north.

Flash Flood, Houston

When
April 23, 1:45 AM CST to 2:45 AM CST
Where
Houston County, Erin
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.100, -86.817

Sheriff's office reported Shady Lane trailer park was being evacuated due to flooding.

Flash Flood, Benton

When
April 23, 1:50 AM CST to 2:45 AM CST
Where
Benton County, Camden
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.070, -88.068 (the zone’s center; the record gives no point)

Bethel Church Road was closed due to flooding.

Thunderstorm Wind, Davidson

When
April 23, 12:19 PM CST
Where
Davidson County, Nashville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
36.167, -86.650

Emergency manager reported a tree fell on a vehicle near Camolot Road and Granny White Pike.

Thunderstorm Wind, Davidson

When
April 23, 12:20 PM CST
Where
Davidson County, Oak Hill
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.100, -86.133

Emergency manager reported numerous trees and power lines blown down.

Thunderstorm Wind, Rutherford

When
April 23, 12:35 PM CST
Where
Rutherford County, La Vergne
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
36.067, -86.383

A reporter for the "Tennessean" newspaper reported trees were down in the Couchville Pike area on the Rutherford and Wilson County border.

Lightning, Davidson

When
April 23, 12:40 PM CST
Where
Davidson County, 5 mi SE of Nashville
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

A lightning strike touched off a fire at the Wynstone Apartments. 2 units were damaged, and one family was displaced.

Hail, Davidson

When
April 23, 12:40 PM CST
Where
Davidson County, Donelson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.133, -85.533

Public reported penny size hail in Donelson at I-40.

Thunderstorm Wind, Wilson

When
April 23, 1:00 PM CST
Where
Wilson County, 11 mi SSW of Lebanon
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
PARK/FOREST SERVICE
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

Park Ranger at Cedars of Lebanon State Park reported numerous trees down and some property damage near the State Park. A storage building was turned over and roofing material was ripped off a roof of a house on Zachary Road according to a news clipping from the "Lebanon Democrat".

Thunderstorm Wind, Wilson

When
April 23, 1:02 PM CST
Where
Wilson County, 2 mi W of Watertown
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
36.200, -86.183

Ham radio operator reported a large tree was blown down.

Thunderstorm Wind, Wilson

When
April 23, 1:08 PM CST
Where
Wilson County, Tuckers Xrds
Measured
60 kt (69 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
36.167, -85.500

Report of property damage at Tuckers Cross Roads.

Thunderstorm Wind, Wilson

When
April 23, 1:10 PM CST
Where
Wilson County, Watertown
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.100, -86.167

Watertown P.D. reported trees down.

Thunderstorm Wind, Putnam

When
April 23, 2:00 PM CST
Where
Putnam County, Cookeville
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

Numerous trees and even power poles were down just north of Cookeville along Highway 136 and also on Free Hill Rd.

Thunderstorm Wind, Putnam

When
April 23, 2:02 PM CST
Where
Putnam County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.017, -86.583

Sheriff's department reported trees down around the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393141, 5393142, 5393140, 5393143, 5393144, 5393361, 5391875, 5393145, 5393363, 5393360, 5393362, 5393146, 5391874, 5393220.